Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Wilmington, NC

March 11, 2003Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 11, 2003, 11:31 AM EST for Brunswick County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2003, 11:31 AM EST (16:31 UTC)
Expired
Mar 11, 2003, 12:30 PM EST
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111631
SVRILM
NCC019-111730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EST TUE MAR 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1230 PM EST

* AT 1129 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES WEST OF WINNABOW...    
  OR ABOUT 12 MILES SOUTHWEST OF LELAND...MOVING EAST AT 15 TO 20    
  MPH. THERE WAS ANOTHER SEVERE THUNDERSTORM WITH LARGE HAIL NEAR    
  MACO MOVING EAST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WINNABOW AT 1135 AM
   MACO AT 1135 AM
   PHOENIX AT 1140 AM
   LELAND AT 1145 AM
   BISHOP AT1145 AM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3421 7831 3404 7824 3408 7793 3434 7808

PFAFF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:00 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 11, 10:00 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EST TUE MAR 11 2003

PUBLIC: COASTAL TROUGH IS COMING ASHORE THIS MORNING AS IT HAS MOVED
THROUGH CRE. RUC CONTINUES TO SHOW THIS TREND OF THE TROUGH MOVING
INLAND.  WITH FREEZING LEVELS OF 7 TO 8 THOUSAND FEET HAVE BEEN
HAVING HAIL REPORTS WITH PEA SIZE HAIL INLAND TO QUARTER SIZED AT
CAROLINA BEACH. LAPS IS SHOWING A TIGHT GRADIENT OF CAPE WITH ITS
NOSE INTERSECTING WITH BALD HEAD ISLAND. WITH THE BETTER INSTABILITY
HAS ALLOWED THE VERY SMALL STORMS TO PRODUCE LARGE HAIL.

WILL HAVE TO UPDATE MORNING FORECAST AS FORECAST HIGHS HAVE BEEN
REACHED ALONG THE COAST AND MORNING SOUNDINGS SUPPORT 65 DEGREES
ESPECIALLY AREAS EAST OF THE TROUGH.

MARINE: TROF IS POSND RIGHT ALONG THE COAST THIS MORNING AND WILL
RESULT IN A VARIETY OF WIND DIRECTIONS TODAY. CLOSER TO THE COAST
THE WIND DIR IS ELY...WHILE FARTHER OFFSHORE THE DIR IS SELY. DURING
THIS AFTN THE FLOW IS EXPECTED TO BECOME S THEN SWLY. WILL MAKE
MINOR TWEAKS...OTHERWISE THE CWF IS IN GOOD SHAPE. WILL CONTINUE TO
HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION.

.ILM...
.NC...NONE.
.SC...NONE.

ILM 058/045 069/050 5511
LBT 056/041 072/049 3311
FLO 059/042 073/050 3311
MYR 059/046 063/051 4411

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: HAWKINS
MARINE: PFAFF
Hazardous weather outlook, Mar 11, 5:37 AM EST, 5 hours 54 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
537 AM EST TUE MAR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WATER LEVELS ACROSS THE AREA WILL CONTINUE HIGH WITH SEVERAL RIVERS
NEAR OR OUT OF THEIR BANKS. THIS INCLUDES PORTIONS OF THE LUMBER...
GREAT PEE DEE...LITTLE PEE DEE AND CAPE FEAR.

SCATTERED SHOWERS WILL BRING A TENTH OF AN INCH OR LESS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER LEVELS WILL BE IN A SLOW RECESSION LATE IN THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DIGIORGI

In the hours before

Local storm report, Mar 11, 10:49 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    LONG BEACH                NC   1.00 IN HAIL
03/11/03   BRUNSWICK

MRR
Local storm report, Mar 11, 11:07 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    SUPPLY                    NC   1.00 IN HAIL
03/11/03   BRUNSWICK

MRR
Local storm report, Mar 11, 11:07 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    SOUTHPORT                 NC   1.00 IN HAIL
03/11/03   BRUNSWICK                                                               DELCO

MRR
Local storm report, Mar 11, 11:24 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1124 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    CAROLINA BEACH            NC   0.88 IN HAIL
03/11/03   NEW HANOVER

MRR
Local storm report, Mar 11, 11:31 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    2 SE RIEGLEWOOD           NC   0.75 IN HAIL
03/11/03   BRUNSWICK                      REPORTED IN THE CITY OF
                                          DELCO

MRR
Local storm report, Mar 11, 11:31 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    1 S RIEGLEWOOD            NC   0.75 IN HAIL
03/11/03   COLUMBUS                       REPORTED IN THE CITY OF
                                          DELCO

MRR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:37 AM ESTSpecial Marine WarningILM113 min
Mar 11, 10:20 AM ESTSevere Thunderstorm WarningILMBrunswick40 min
Mar 11, 10:55 AM ESTSevere Thunderstorm WarningILMBrunswick, New Hanover35 min
Mar 11, 11:20 AM ESTSevere Thunderstorm WarningILMColumbus25 min
Mar 11, 12:09 PM ESTSevere Thunderstorm WarningILMNew Hanover51 min
Mar 11, 1:24 PM ESTSevere Thunderstorm WarningILMNew Hanover66 min
Mar 11, 1:32 PM ESTSpecial Marine WarningILM58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.